News and insights brought to you by the International Diabetes Federation

Betsy with her daughter Carmen
The author with her daughter Carmen

Predicting hypoglycaemia (low blood glucose) can be a serious challenge, and you may be required to assist your child if they are experiencing a low. Here are some tips to help you prepare for such an emergency.

When your child is diagnosed with diabetes, it can be devastating. As time goes by, you learn how to deal with each new situation. It is like when your child is new-born, you gradually come to understand whether your child is crying because she’s hungry, tired or because her nappy needs to be changed. Your child grows up and, despite the challenge of diabetes, becomes more independent. As a mother, you can only hope that they will receive the best information and care to manage their condition and enjoy a full life. You hope you have done your part. As a mother you must let go of the level of involvement you once had in your role as “part-time pancreas mom” or however you choose to define yourself in your role as carer. But there are times when they still need us.

Predicting hypoglycaemia

My teenage daughter Carmen recently had an episode of hypoglycaemia during the night. There is nothing particularly unusual about this; it is part of the reality of living with diabetes. Nevertheless, it can be difficult to deal with and, without experience, potentially terrifying. That’s why I decided to write this “Quick Guide to Managing Hypos” aimed at mothers, dads and grandparents who, like me, are bringing up a child with diabetes.

Sometimes the cause of the low blood sugar or hypo is obvious: too much insulin, too little food, a delay in eating after taking insulin, additional physical activity, illness, or medications. Other times, it happens for no apparent reason. Hypoglycaemia is defined as a blood glucose (BG) of less than 70 mg/dl (3.9 mmol/l).

Hypos can be difficult to deal with and, without experience, potentially terrifying.

Ask questions

It’s easier to talk about emergency situations and similar events when you are not in the middle of an emergency. Choose a quiet time when your child is feeling well and ask questions such as “What does low blood glucose feel like? How do you recognise it?” This is important to get a better understanding before a hypo occurs.

Know the signs and symptoms

The signs and symptoms of hypoglycaemia can vary from person to person. According to the International Hypoglycaemia Study Group, values can range from:

  • Level 1: A glucose alert value of 70mg/dL. (3.9 mmol/L) or less.
  • Level 2: A glucose level of 54mg/dL. (3.0 mmol/L) is sufficiently low to indicate serious, clinically important hypoglycemia
  • Level 3: Severe hypoglycemia, denotes severe cognitive impairment* requiring external assistance

*Cognitive impairment is a temporary or permanent loss of mental functions, causing forgetfulness, lack of concentration, learning difficulties, and other reductions in effective thinking.

Be aware that some people experience no warning signs at all. Here is a list of the most common signs and symptoms from the Division of Diabetes at the Centers for Disease Control and Prevention:

  • Instability
  • Nervousness or anxiety
  • Sweating, chills
  • Irritability or impatience
  • Confusion
  • Fast heartbeat
  • Dizziness or vertigo
  • Weakness, fatigue and drowsiness
  • Mood swings, unusual behaviour
  • Hunger or nausea
  • Paleness
  • Blurred vision
  • Headaches
  • Loss of concentration
  • Tingling or numb feeling on the lips or tongue
  • Lack of coordination, clumsiness
  • Nightmares or screaming during sleep
  • Seizures
  • Unconsciousness
Symptoms of hypoglycaemia
Check blood glucose

There is nothing wrong with asking your child to check their blood glucose if their behaviour seems unusual. This may be perceived as an invasion of privacy, but it is better to play it safe. Be firm, but flexible, as they may not be able to process information during a hypo. Their behaviour may appear aggressive. My daughter Carmen is the kindest person I know, but when she goes low, she becomes my beautiful “ogre”. If your child  is low but conscious, give them a snack that follows the “rule of 15” (see below) and try to get their blood glucose measured as soon as possible (sometimes your child  will be able to get blood glucose results,  and sometimes  you as the “rescuer” will need to do it ).

The Rule of 15

When your child has a low, give them 15 grams of fast-acting carbohydrate. Fats or proteins should not be given, as both slow the absorption rate. After 15 minutes, have them check their blood glucose again. If it’s still low, repeat the process. Don’t worry if this intake of food is before a meal. When dealing with an episode of hypoglycaemia, the rule of 15 should be seen as a treatment, not a snack. If you don’t already know, ask your child what kinds of foods work best when they have a low and which they prefer. Carmen tells me this helps her manage a low better. For example, you don’t want to give someone orange juice if they can’t stand the taste. Therefore, it’s best to find out and have the appropriate options available. Here are some examples of fast-acting carbohydrates:

  • 3 to 4 glucose tablets
  • 4 ounces of fruit juice (about 120 ml or half a cup)
  • 6 ounces of regular soda (just over 175 ml or about ¾ of a cup)
  • 1 tablespoon of honey
  • 1 tablespoon of sugar

Choose a quiet time when your child is feeling well and ask questions to get a better understanding before a hypo occurs.

Be prepared to handle an emergency

No one likes to think their child can lose consciousness due to low blood glucose, but it’s important to be prepared in case of an emergency. Keeping calm is your best ally. If they have a severe hypo and lose consciousness or cannot eat or drink without help, do not try to force feed them. They need to receive glucagon, a hormone that increases glucose levels and is used to treat severe hypoglycaemia. It is administered in the form of an injection under the skin when the person is not responding. In the U.S. and possibly some other countries, a preparation of glucagon that can be inhaled through the nose with an inhalation device is also available. This inhaled glucagon can be used instead of injected glucagon.

It is important to learn how to use glucagon before injecting it in someone. Make sure that you have a prescription for glucagon and learn how to access and administer it, practising with an expired glucagon kit without injecting into the person. Check glucagon expiration dates frequently and do not administer the drug if it has expired, is discoloured, or does not dissolve well.  Glucagon can cause vomiting, so be attentive after it is administered and turn the person on their side to reduce the risk of choking.

Living with diabetes in the family can be complicated and will present you with challenges. Education is key to helping you cope. Educate yourself about diabetes and how diabetes affects your child. Education will empower you in your role as mother and will help you and your child enjoy your life together.

 

Betsy Rodríguez, RN, MSN, DCES is a nurse, diabetes educator, national and international speaker on diabetes-related topics, bicultural specialist in health communication strategies, and author. She is also a member of the IDF Blue Circle Voices network and a “part-time pancreas mom” for 30 years.


Do you like what you see?
Subscribe to our e-alerts.
Do you have something to say?
Your thoughts and opinions matter to us.
Be the first to comment
You must sign in to post a comment.